Statistics from Altmetric.com
A 65-year-old woman was referred, after the discovery of pan-hypogammaglobulinaemia during investigation for recurrent sinus and chest infections (IgG 0.6 g/l; IgA 0.16 g/l; IgM 0.44 g/l). Other causes of immunodeficiency were excluded and a diagnosis of common variable immunodeficiency (CVID) was made. Treatment with intravenous immunoglobulin (IVIG) was commenced, and the sinus and chest symptoms markedly improved. At 11 months after the diagnosis, she presented with a purpuric rash affecting her legs and blood blisters in her mouth. Examination was otherwise unremarkable, and a full blood count demonstrated severe thrombocytopenia (platelets 4×109/l; haemoglobin 13.1 g/l; white cell count 5.0×109/l; neutrophils 1.15×109/l). Bone marrow examination revealed a slightly hypocellular marrow that seemed to be consistent with her age, but with slightly increased numbers of megakaryocytes. A diagnosis of immune thrombocytopenic purpura (ITP) was made. She received a platelet transfusion and was treated with high-dose IVIG (Octagam, 30 g daily for 5 days). Her platelet count improved, and, a month later, was found to be 93×109/l. Shortly afterwards, a second episode of thrombocytopenia occurred, which again responded to high-dose IVIG. There was no corresponding improvement in her neutropenia, but she remained clinically well by treatment with replacement dose IVIG and prophylactic amoxicillin.
Her thrombocytopenia recurred 3 years later (platelets 3×109/l). She also remained neutropenic (0.8×109/l). Steroids were not tried at any point in the treatment of her ITP, as she refused to take steroids because of fears of side effects. On this occasion, high-dose IVIG failed to provide a lasting improvement to her platelet count; treatment was continued with 30 …
If you wish to reuse any or all of this article please use the link below which will take you to the Copyright Clearance Center’s RightsLink service. You will be able to get a quick price and instant permission to reuse the content in many different ways.